Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Hanford, CA

April 14, 2006Fresno County, California

NWS Hanford, CA issued this flash flood warning at Apr 14, 2006, 4:18 PM PDT for Fresno County, California. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2006, 4:18 PM PDT (23:18 UTC)
Expired
Apr 14, 2006, 5:45 PM PDT
In force
87 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 52 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 142320
FFWHNX
CAC019-150045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
418 PM PDT FRI APR 14 2006

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA

* UNTIL 545 PM PDT

* AT 411 PM PDT...RADAR INDICATES HEAVY RAINFALL IS OCCURRING 
  SOUTHEAST TO NORTHEAST OF FRESNO. RAINFALL RATES ARE ESTIMATED AS 
  HIGH AS 2 INCHES PER HOUR.

* THE LOCATION OF THE HEAVY RAIN IS FROM SANGER NORTHWARD TOWARD 
  AUBERRY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3660 11956 3666 11933 3706 11933 3692 11973

$$

GUDGEL
2 follow-up statements
000 
WGUS76 KHNX 142331
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
426 PM PDT FRI APR 14 2006

CAC019-150045-
FRESNO CA-
426 PM PDT FRI APR 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
CENTRAL FRESNO COUNTY...

AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING AN ESTIMATED RAINFALL RATE OF 2 
INCHES PER HOUR IN THE FRESNO COUNTY FOOTHILLS.

THE HEAVY RAIN FROM THUNDERSTORM ACTIVITY IS LOCATED ALONG A 
NORTH-SOUTH LINE FROM JUST NORTH OF SANGER TOWARD AUBERRY. WITH 
SATURATED SOILS SMALL STREAMS IN THE LOWER SOUTHERN SIERRA NEVADA 
FOOTHILLS MAY RUN BANKFULL ALONG WITH WATER OVER RURAL ROADWAYS.

THE THUNDERSTORMS IN FRESNO COUNTY WILL CONTINUE INTO THE EARLY 
EVENING HOURS...AND ARE EXPECTED TO DISSIPATE AFTER SUNSET.

DUE TO THE POWER OF RUNNING WATER...DO NOT CROSS FLOODED ROADWAYS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HANFORD CA.

LAT...LON 3660 11956 3666 11933 3706 11933 3692 11973

$$

GUDGEL
000 
WGUS76 KHNX 150042
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
537 PM PDT FRI APR 14 2006

CAC019-150055-
FRESNO CA-
537 PM PDT FRI APR 14 2006

...A FLASH FLOOD WARNING FOR CENTRAL FRESNO COUNTY HAS EXPIRED...

THE LINE OF THUNDERSTORMS SOUTHEAST TO NORTHEAST OF FRESNO THAT 
PRODUCED HEAVY RAIN HAS DISSIPATED AND MOVED EASTWARD. THE FLASH 
FLOOD WARNING ISSUED FOR THE CENTRAL FRESNO COUNTY AREA HAS BEEN 
ALLOWED TO EXPIRE.

BECAUSE OF THE LATE AFTERNOON HEAVY RAIN FOOTHILL AND VALLEY STREAMS 
ARE EXPECTED TO CONTINUE TO RUN FULL THROUGH THE EVENING HOURS. DO 
NOT CROSS RUNNING WATER OVER ROADWAYS DUE TO THE DANGER.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCE 
FOR UPDATED WEATHER INFORMATION.

LAT...LON 3660 11956 3666 11933 3706 11933 3692 11973

$$

GUDGEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 3:00 PM PDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 14, 3:00 PM PDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
300 PM PDT FRI APR 14 2006

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...UPPER TROF MOVG
INTO THE LAX BASIN EARLY THIS AFTERNOON. STRONG DIFLUENT FLOW HAS
SET UP ACROSS THE CENTRAL CA INTERIOR....HELPING TO TRIGGER ISOLD
TSTMS. TROF AXIS WILL BE EAST OF THE AREA BEFORE SUNSET AND THAT
WILL END MUCH OF THE PRECIP THREAT. A FAIRLY WEAK SHORTWAVE TROF
WILL MOVE IN FROM THE WEST TONIGHT...KEEPING A LINGERING THREAT OF
LIGHT SHOWERS...ESPECIALLY MTNS. ON SAT...NEXT PAC TROF WILL MOVE
TOWARD THE WEST COAST SAT. PRECIP WITH THIS TROF WILL BE MAINLY
NORTH OF CENTRAL CA EXCEPT FOR A FEW SHOWERS AROUND YOSEMITE. ON SAT
NITE AND SUN...THE JET AXIS WITH THIS TROF WILL GRADUALLY SAX SOUTH
INTO CENTRAL CA. THIS WILL BRING AN INCREASING THREAT OF PRECIP
NORTH OF KERN CO FOR SUN...ESPECIALLY FROM FRESNO NORTH WHERE RAIN
IS LIKELY IN THE AFTERNOON AND EVENING. THIS SYS WILL MOVE OFF TO
THE EAST SUN NITE. THIS WILL ALLOW RIDGING TO TAKE PLACE ALONG THE
WEST COAST FOR THE FIRST TIME IN QUITE A WHILE...ALONG WITH WARMING
TEMPS.

.LONG TERM...FOR MONDAY NIGHT THROUGH FRIDAY...EXPECT DRY NORTHWEST
FLOW MONDAY NIGHT BEHIND THE EXITING UPPER TROUGH...WITH
TEMPERATURES WARMING TO NEAR OR SLIGHTLY ABOVE CLIMO FOR TUESDAY
THROUGH THURSDAY AS A SHORTWAVE RIDGE BUILDS OVERHEAD. GFS CONTINUES
TO SHOW A WEAK IMPULSE PUSHING THROUGH THE RIDGE ACROSS CENTRAL
CALIFORNIA TUESDAY NIGHT AND WEDNESDAY AS THE RIDGE SHIFTS SLOWLY
EAST. THIS FEATURE SHOULD HAVE LITTLE EFFECT OTHER THAN PERHAPS SOME
INCREASE IN CLOUDS. BY FRIDAY...MEDIUM RANGE MODELS INDICATE ANOTHER
TROUGH APPROACHING THE WEST COAST...WITH A POSSIBLE CLOSED LOW
FORMING SOMEWHERE OFF THE CENTRAL/SOUTHERN CALIFORNIA COAST. THIS
COULD BRING A CHANCE FOR PRECIP TO THE DISTRICT FOR NEXT WEEKEND.
FOR NOW THE FORECAST FOR SLIGHT CHANCE POPS OVER THE SIERRA FRIDAY
LOOKS GOOD.

&&

.AVIATION...EXPECT AREAS OF MVFR ACROSS THE CENTRAL CALIFORNIA
INTERIOR THROUGH TONIGHT DUE TO SCATTERED SHOWERS...WITH SOME
OBSCURATION OF HIGHER TERRAIN. ISOLATED THUNDERSTORMS WILL PRODUCE
LOCAL IFR/LIFR CONDITIONS OVER VALLEY AND FOOTHILL LOCATIONS THROUGH
THIS EVENING. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS INTERIOR
CENTRAL CALIFORNIA THROUGH 00Z SUN. FOR SPECIFIC DETAILS...PLEASE
REFER TO TAFS FOR KMCE...KFAT AND KBFL.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR THE SAN JOAQUIN
     RIVER BELOW FRIANT DAM.

&&

WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/

BINGHAM/JEB
Hazardous weather outlook, Apr 14, 5:00 AM PDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
500 AM PDT FRI APR 14 2006

CAZ093>099-151200-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
500 AM PDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FOOTHILLS AND HIGHER
ELEVATION OF THE SOUTHERN SIERRA NEVADA...AND THE KERN COUNTY
MOUNTAINS AND DESERTS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

CAZ089>092-151200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
500 AM PDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

MORSE

In the hours before

Local storm report, Apr 14, 3:01 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
301 PM PDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             4 ESE PORTERVILLE       36.04N 118.96W
04/14/2006  E0.75 INCH       TULARE             CA   LAW ENFORCEMENT

&&

JEB
Special weather statement, Apr 14, 3:39 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
339 PM PDT FRI APR 14 2006

CAZ089-090-093-094-150300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
339 PM PDT FRI APR 14 2006

...FUNNEL CLOUDS OCCURRING OVER THE CENTRAL VALLEY...

A NORTH-SOUTH LINE OF THUNDERSTORMS EXTENDS FROM MADERA COUNTY
NORTHWARD THROUGH MERCED COUNTY AND INTO TUOLUMNE COUNTY AS OF 330
PM PDT. WITH THIS LINE OF THUNDERSTORMS PUBLIC REPORTS OF FUNNEL
CLOUDS HAVE BEEN OBSERVED OVER ATWATER AND NORTHEAST OF THE CITY OF
TEHACHAPI. THESE FUNNEL CLOUDS ARE BRIEF IN DURATION AND RADAR DOES
NOT INDICATE ANY SUBSTANTIAL DEPTH OF ROTATION IN THE THUNDERSTORMS.
FURTHER FUNNEL CLOUD DEVELOPMENT IS LIKELY WITH THIS THUNDERSTORM
LINE THROUGH THE LATE AFTERNOON HOURS.

THESE THUNDERSTORMS DO POSE DANGER ASSOCIATED WITH LIGHTNING AND
LOCALLY HEAVY RAIN COULD CAUSE LOCALIZED FLOODING. AS THE LINE OF
THUNDERSTORMS MOVES INTO THE FOOTHILLS AND LOCALLY HEAVY RAIN
OCCURS STREAMS MAY RUN CLOSE TO BANKFULL DUE TO SATURATED SOILS. DO
NOT CROSS ROADWAYS COVERED IN WATER.

THE THUNDERSTORMS OVER INTERIOR CENTRAL CALIFORNIA ARE EXPECTED TO
DIMINISH DURING THE EARLY EVENING HOURS. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE NEWS SOURCE FOR UPDATED WEATHER INFORMATION.

GUDGEL

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:23 PM PDTSevere Thunderstorm WarningHNXTulare37 min
Apr 14, 3:54 PM PDTFlash Flood WarningHNXTulare96 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.